Thunderstorm Wind, Roosevelt
- When
- June 16, 6:14 PM MST
- Where
- Roosevelt County, 10 mi SE of Tolar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 34.348, -103.806
A sharp dry line over eastern New Mexico helped focus thunderstorm development on the evening of the 10th. One thunderstorm near Melrose turned severe and produced strong wind gusts at the Melrose Bombing Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A sharp dry line over eastern New Mexico helped focus thunderstorm development on the evening of the 10th. One thunderstorm near Melrose turned severe and produced strong wind gusts at the Melrose Bombing Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 1:55 PM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MDT MON JUN 16 2008 .DISCUSSION... 19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY DRAPED FROM SOUTH TO NORTH ACROSS THE E PLAINS. DEWPOINTS HAVE RISEN SUBSTANTIALLY THROUGH THE MORNING AND EARLY AFTERNOON FROM THE 20S TO THE 50S IN MANY AREAS EAST OF THE CENTRAL MTN CHAIN. RUC13 ANALYSIS SHOWS A SURFACE CONVERGENCE ZONE FROM RATON SOUTH TO VEGAS...CLINES CORNERS...AND CORONA. SHOWERS AND EVEN A STRONG STORM OR TWO HAVE FIRED ALONG THIS BOUNDARY IN MORA AND COLFAX COUNTIES. EXPECT CONVECTION TO CONTINUE STRENGTHENING AND EXPANDING IN AREAL COVERAGE THROUGH EARLY THIS EVENING WITH A FEW SEVERE STORMS POSSIBLE OVER THE NE CORNER. VIS SATELLITE IMAGERY INDICATES A HEALTHY CU FIELD DEVELOPING OVER THE GILA AS WELL WHERE A DRY LIGHTNING STRIKE OR TWO IS POSSIBLE THROUGH SUNSET. NO MAJOR CHANGES MADE TO FORECAST PACKAGE TODAY. 12Z GFS SOLN POORLY INITIALIZED WITH REGARD TO SURFACE MOISTURE SURGE IN THE E PLAINS... AND THIS HAS CONTINUED WITH CURRENT CONVERGENCE ZONE AND PRECIP FIELD. FAVORING THE 12Z NAM WITH SUPPORT FROM LATEST RUC13/12Z UKMET/ECMWF. CONTINUED THE TREND OF RAISING POPS DURING THE LATE AFT-EARLY EVE PERIODS THRU WEDNESDAY EVE OVER THE NE. METMOS GUIDANCE BACKED OFF ON EAST CANYON WINDS FOR TONIGHT AT KABQ HOWEVER MOISTURE WILL STILL LIKELY SLOSH INTO THE VALLEY EARLY BEFORE MIXING OUT LATE MORNING. IT APPEARS THE BETTER EVENT WILL COME WEDNESDAY MORNING. THE AMOUNT OF LOW LEVEL MOISTURE MAKING IT INTO THE VALLEY WILL BE CRITICAL TO ANY CONVECTION FIRING IN THE CENTRAL VALLEY AND WESTERN MTNS ON WEDNESDAY. A PERSISTENCE PATTERN WILL HOLD INTO THE WEEKEND AS THE UPPER RIDGE WOBBLES OVER NORTHERN OLD MEXICO AND SURFACE FRONTAL BOUNDARIES SLOSH IN AND OUT OF THE EAST. MODELS ARE HINTING AT A STRONG MCS FRIDAY... HOWEVER WILL HOLD OFF ON RAISING POPS AT THIS TIME. LONG RANGE GUIDANCE CONTINUES TO SHOW A TROUGH MOVING INTO THE PACIFIC NW. THIS WILL LIKELY SQUASH THE RIDGE EASTWARD INTO THE SOUTHERN PLAINS STATES AND RESULT IN A DOWNTICK IN AFTERNOON CONVECTION FOR EARLY NEXT WEEK. GUYER && .AVIATION... ISOLATED HIGH BASED SHOWERS AND SOME DRIER STORMS WILL AFFECT WESTERN AND CENTRAL AREAS THROUGH THE REST OF THE AFTERNOON INTO THE EARLY EVENING. GUSTY OUTFLOW WINDS WILL BE THE MAIN CONCERN THERE. A REPEAT IS EXPECTED ON TUESDAY AFTERNOON ACROSS THE WEST. EASTERN AREAS WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS. SOME WILL BE SIGNIFICANT AND PRODUCE SHORT DURATION IFR CONDITIONS FAVORING THE NORTHEAST PLAINS. A LARGER AREA OF SHORT DURATION IFR CONDITIONS ASSOCIATED WITH THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS ON TUESDAY. OVERNIGHT...MVFR AND LOCALIZED IFR CONDITIONS ARE EXPECTED TO DEVELOP AND LAST THROUGH MOST OF TUESDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... SIMILAR WEATHER PATTERN EXPECTED THROUGH MUCH OF THE WORK WEEK. UPPER HIGH WILL REMAIN CENTERED OVER FAR NORTHERN MEXICO...SE AZ AND THE BOOTHEEL REGION. ABUNDANT LOW LEVEL MOISTURE WILL SLOSH BACK AND FORTH UNDERNEATH THIS UPPER HIGH AND SOME MEAGER MID LEVEL MOISTURE WILL TRY TO ADVECT IN FROM MEXICO AROUND IT. MAIN THUNDERSTORM FOCUS THE NEXT FEW DAYS WILL BE ACROSS THE EAST WITH WETTER STORMS ACROSS THE EASTERN HALF AND DRIER STORMS ACROSS THE WESTERN HALF. AS OF NOW WILL CONTINUE WITH LAL 2 ACROSS PORTIONS OF THE WEST FAVORING THE CONTINENTAL DIVIDE AND LAL 3 ACROSS THE CENTRAL MOUNTAINS. SOME OF THE STORMS WITHIN THE CENTRAL MOUNTAINS WILL BE A MIXTURE OF WET AND DRY BUT PROBABLY MORE WET THAN DRY. ESPECIALLY ON TUESDAY. MODELS ARE IN FAIR AGREEMENT WITH DRYING THE WEST OUT ON THURSDAY WHILE KEEPING LIMITED THUNDERSTORMS ACROSS THE EASTERN HALF. POSSIBILITY OF REINFORCING MOISTURE...VIA A BACK DOOR FRONT ON FRIDAY WHICH COULD INCREASE THUNDERSTORM COVERAGE AREAWIDE. ABOVE NORMAL TEMPERATURES WILL REMAIN THROUGH THE WEEK WITH PRETTY SIGNIFICANT INSTABILITY. THIS MEANS THAT HAINES INDEX VALUES WILL RANGE BETWEEN A 5 AND 6 ACROSS THE WESTERN HALF. SURFACE HUMIDITY VALUES WILL BE THE LOWEST ACROSS THE WEST WITH POOR TO MODERATE RH RECOVERIES. EASTERN AREAS WILL SEE HIGHER HUMIDITY AND MODERATE TO EXCELLENT RECOVERIES. THE MOST SIGNIFICANT WIND WILL BE ASSOCIATED WITH SHOWERS AND THUNDERSTORMS HOWEVER TERRAIN DRIVEN THERMALS COULD PROVIDE GUSTS INTO THE MID 20S. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 55 95 56 94 / 0 0 0 0 GALLUP.......................... 48 92 48 91 / 0 0 0 0 GRANTS.......................... 48 93 50 91 / 0 5 5 5 GLENWOOD........................ 59 97 58 97 / 0 5 5 0 CHAMA........................... 42 83 42 82 / 0 5 5 5 LOS ALAMOS...................... 56 86 55 86 / 0 5 10 10 RED RIVER....................... 41 77 41 77 / 5 5 10 20 TAOS............................ 45 88 46 89 / 5 5 5 10 SANTA FE........................ 57 91 55 90 / 5 5 10 10 SANTA FE AIRPORT................ 59 93 57 92 / 0 5 5 10 ESPANOLA........................ 52 95 51 94 / 0 5 5 10 ALBUQUERQUE HEIGHTS............. 67 96 66 95 / 5 5 5 5 ALBUQUERQUE VALLEY.............. 61 98 63 98 / 0 5 5 5 ALBUQUERQUE FOOTHILLS........... 65 94 62 92 / 0 5 5 5 ALBUQUERQUE WEST MESA........... 62 97 63 97 / 0 5 5 5 SOCORRO......................... 61 98 61 97 / 0 5 0 5 SANDIA PARK/CEDAR CREST......... 54 86 51 86 / 0 10 5 5 MORIARTY/ESTANCIA............... 55 91 54 90 / 0 10 5 10 CARRIZOZO....................... 61 95 61 95 / 0 5 5 10 RUIDOSO......................... 53 87 53 86 / 0 10 10 20 RATON........................... 54 90 50 89 / 40 40 20 30 LAS VEGAS....................... 55 89 51 89 / 20 20 20 30 ROY............................. 59 88 59 88 / 30 40 20 30 CLAYTON......................... 60 87 61 86 / 40 50 30 30 SANTA ROSA...................... 61 93 61 93 / 20 30 20 20 TUCUMCARI....................... 65 95 66 95 / 20 40 40 20 FORT SUMNER..................... 65 95 65 97 / 10 20 30 10 CLOVIS.......................... 64 93 64 93 / 20 10 40 10 PORTALES........................ 63 95 64 95 / 10 10 40 10 ROSWELL......................... 69 101 70 100 / 5 5 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/50
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 311 PM MDT MON JUN 16 2008 NMZ001>021-026-171200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 311 PM MDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST CORNER OF THE STATE...GENERALLY ALONG AND NORTHEAST OF A RATON TO LAS VEGAS TO CLOVIS LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS LOCALLY HEAVY RAINS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. MEANWHILE...A FEW DRY THUNDERSTORMS OVER THE UPPER GILA REGION MAY PRODUCE GUSTY WINDS UP TO 45 OR 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY AND WEDNESDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN WILL BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE ON TUESDAY...AND NORTHEAST OF A RATON TO CLOVIS LINE WEDNESDAY. ADDITIONALLY...DRY THUNDERSTORMS WILL DEVELOP IN THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TUESDAY AND WEDNESDAY...WHERE GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 4 PM AND 10 PM FOR PORTIONS OF THE NORTHEAST CORNER OF NEW MEXICO. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN TUESDAY OVER PORTIONS OF THE EASTERN PLAINS. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 153 PM MDT MON JUN 16 2008 NMZ005-006-012-162030- CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS- 153 PM MDT MON JUN 16 2008 ...STRONG THUNDERSTORM MOVING OVER WESTERN HARDING COUNTY... AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF ROY. MOVEMENT WAS NORTHEAST AT 19 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK AND SOLANO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT MON JUN 16 2008 NMZ005>007-162100- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 225 PM MDT MON JUN 16 2008 ...STRONG THUNDERSTORM MOVING OVER WESTERN HARDING COUNTY... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTH OF MILLS. MOVEMENT WAS NORTH AT 21 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 509 PM MDT MON JUN 16 2008 NMZ005-162345- NORTHEAST HIGHLANDS- 509 PM MDT MON JUN 16 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES... AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR VALMORA. MOVEMENT WAS EAST AT 14 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOEMAKER. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 512 PM MDT MON JUN 16 2008 NMZ004-005-162345- NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 512 PM MDT MON JUN 16 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN COLFAX COUNTY... AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES NORTHEAST OF ELIZABETHTOWN. MOVEMENT WAS EAST AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN COLFAX COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 704 PM MDT MON JUN 16 2008 NMZ019-020-170130- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY- 704 PM MDT MON JUN 16 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN ROOSEVELT AND EXTREME EASTERN CHAVES COUNTIES... AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF ELIDA. MOVEMENT WAS SOUTHEAST AT 14 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOYD AND KENNA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. SHOEMAKE
The Cannon AFB radar (KFDX), 36 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94573.